EconPapers    
Economics at your fingertips  
 

The envelope theorem, Euler and Bellman equations, without differentiability

Ramon Marimon and Jan Werner

Journal of Economic Theory, 2021, vol. 196, issue C

Abstract: We extend the standard Bellman's theory of dynamic programming and the theory of recursive contracts with forward-looking constraints of Marcet and Marimon (2019) to encompass non-differentiability of the value function associated with non-unique solutions or multipliers. The envelope theorem provides the link between the Bellman equation and the Euler equations, but it may fail to do so if the value function is non-differentiable. We introduce an envelope selection condition which restores this link. In standard single-agent dynamic programming, ignoring the envelope selection condition may result in inconsistent multipliers, but not in non-optimal outcomes. In recursive contracts it can result in inconsistent promises and non-optimal outcomes. Planner problems with recursive preferences are a special case of recursive contracts and, therefore, solutions can be dynamically inconsistent if they are not unique. A recursive method of solving dynamic optimization problems with non-differentiable value function involves expanding the co-state and imposing the envelope selection condition.

Keywords: Bellman equation; Euler equation; Envelope theorem; Value function; Recursive contracts; Recursive preferences (search for similar items in EconPapers)
JEL-codes: C60 C61 D86 E00 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053121001265
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Envelope Theorem, Euler, and Bellman Equations without Differentiability (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:196:y:2021:i:c:s0022053121001265

DOI: 10.1016/j.jet.2021.105309

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jetheo:v:196:y:2021:i:c:s0022053121001265